Twitter Facebook RSS Feed Print
Your Child

Young Kids Overdosing on Dietary Supplements

2:00

It’s no surprised that the majority of American adults now take one or more dietary supplement daily. During the last decade, many households have switched from a simple multivitamin to more specific supplements for different dietary needs. It’s become a billion dollar industry even though many scientific studies have shown mixed results on the effectiveness of supplements on a person’s health.

What may surprise you though is the number of children that are accidently overdosing on dietary supplements found in the home. Children under the age of 6 are the most affected.

A typical scenario might play out like this.  A curious toddler opens a bottle of melatonin found on the kitchen counter, and accidentally overdoses on a supplement typically used by adults to help with sleep.

In that case, the doctor who treats the child may only have to deal with a very tired 3-year- old, but it might have been a far more serious scenario if a different dietary supplement, such as the energy product ephedra or the male enhancement herb yohimbe, had been swallowed.

"We see it all the time," said Dr. Barbara Pena, research director of the emergency medicine department at Nicklaus Children's Hospital in Miami.

From 2005 through 2012, the annual rate of accidental exposures to dietary supplements rose in the United States by nearly 50 percent, and 70 percent of those exposures involved young children.

"The biggest increase [in accidental overdoses] was in children under 6. It got our attention," said study author Henry Spiller, director of the Central Ohio Poison Center of Nationwide Children's Hospital in Columbus. Ninety-seven percent of the time, the children swallowed the supplements while at home, the study found.

The U.S. Food and Drug Administration (FDA) does not regulate dietary supplements, so there is no guarantee that the ingredients listed have been tested or that they are what they claim to be. The FDA can only take action if the supplements are shown to cause harm.

During the 13 years of the study, Spiller's team also found an increase from 2000 to 2002, when the rates of calls to U.S. poison control centers involving supplements rose 46 percent each year. From 2002 to 2005, the researchers found the rates of calls declined. Spiller suspects that is because the FDA banned ephedra in 2004, after supplements containing it had been linked with adverse heart events and deaths.

Overall, only about 4.5 percent of the cases in the study had serious medical outcomes. During the 13-year period tracked, 34 deaths were attributed to supplement exposure, Spiller said.

The supplements most often associated with the greatest toxicity were ephedra (ma huang,) yohimbe (found in male enhancement supplements and other products) and energy drinks and drugs.

Ephedra is now banned, but yohimbe is not. Nearly 30 percent of yohimbe exposure calls in the study resulted in moderate or major harm. Yohimbe can cause heartbeat rhythm changes, kidney failure, seizures, heart attack and death, the researchers noted.

Often, children find the supplements on a kitchen counter, Spiller said. Parents and others may equate dietary supplements with being natural, and therefore safe. Parents usually don't keep track of how many pills are left in a supplement bottle, he said, making it more difficult to tell poison control staff how many pills were taken in an accidental exposure.

Adolescents are also susceptible to overdosing on energy products loaded with caffeine and other ingredients that can cause abnormal heart rhythms or even a heart attack. 

Both Spiller and Pena suggest that parents and caregivers treat supplements the same way they do prescriptions or O-T-C drugs.  Keep all supplements in a locked cabinet or on a high closed shelf if young children are in the house or likely to visit.

Supplements are especially scary, Pena noted, because it's not always possible to know the potency of the product.

The study was published in the Journal of Medical Toxicology.

Story source: Kathleen Doheny, http://www.webmd.com/children/news/20170725/us-kids-overdosing-on-dietary-supplements#1

Please fill in your e-mail address to be included in our newsletter.
You may opt out at any time.

 

DR SUE'S DAILY DOSE

When should you get your flu shot?

Please fill in your e-mail address to be included in our newsletter.
You may opt out at any time.

 

Please fill in your e-mail address to be included in our newsletter.
You may opt out at any time.